Ohio, 2009

Ice Storm and Winter Storm in Ohio, January 27 to 28, 2009

January 27 to 28, 2009 · NWS PBZ · 11 events in 11 counties and zones

A strong area of low pressure moved north across West Virginia to western Pennsylvania producing a heavy mix of precipitation. Snow accumulated 2 to 4 inches across northwest Pennsylvania on the night of the 27Th before changing to freezing rain the morning of the 28Th, then back to snow in the afternoon with another 1 to 2 inches.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong area of low pressure moved north across West Virginia to western Pennsylvania producing a heavy mix of precipitation. Snow accumulated 2 to 4 inches across northwest Pennsylvania on the night of the 27Th before changing to freezing rain the morning of the 28Th, then back to snow in the afternoon with another 1 to 2 inches. Ice accumulations in Pittsburgh and areas north were from a quarter to one half inch. For southeast Ohio, northern West Virgina, and Garrett county Maryland mixed precipitation changed to freezing rain during the evening of the 27Th with ice quickly accumulating to one half inch before changing to plain overnight. The rain changed back to snow during the afternoon of the 28Th with 1 to 2 inches of snow accumulating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 27, 1:26 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jan 27, 1:26 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EST TUE JAN 27 2009

.SYNOPSIS...
LOW PRESSURE WILL BRING A WINTRY MIX OF PRECIPITATION TO THE AREA
TONIGHT AND WEDNESDAY. AREAS NORTH OF PITTSBURGH MAY EXPERIENCE
SOME SIGNIFICANT SNOW.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR TONIGHT AND WEDNESDAY.

SURFACE LOW PRESSURE IS PROJECTED TO MOVE RAPIDLY NORTHWARD AND
CROSS NORTHERN WEST VIRGINIA ON WEDNESDAY MORNING, WHILE 850 MB
LOW CENTER IS PROJECTED ACROSS OHIO. WARM ADVECTION IN STRONG
SOUTHWEST FLOW AHEAD OF THE LOW WILL GENERATE SNOW THIS EVENING,
BUT WILL ALSO QUICKLY ALTER THERMAL PROFILES, ESPECIALLY OVER
ZONES TO THE SOUTH OF PITTSBURGH. HENCE, FORECAST AND HEADLINE
PRODUCTS ARE STRUCTURED FOR THE EXPECTED PHASE CHANGE IN
PRECIPITATION THAT WILL RESULT OVER THE TRI-STATE REGION.

FOR ZONES NORTH OF PITTSBURGH, THE POTENTIAL FOR HEAVY SNOW WILL
BE GREATEST ALTHOUGH CONTINUED WARM ADVECTION INTO THE MID LEVELS
PROBABLY WILL GENERATE SOME SLEET/LIMIT DENDRITE GROWTH ON
WEDNESDAY, HOWEVER, FINISHER WILL COME IN THE AFTERNOON AS UPPER
DEFORMATION ZONES MOVES OVER THE AREA AND DROPS A COUPLE MORE
INCHES.

FOR PIT AND SURROUNDING COUNTIES, EVENING SNOW IS EXPECTED TO
CHANGE TO SLEET AND FREEZING RAIN BY THIS SAME PROCESS AS THE
NIGHT PROGRESSES. HOWEVER, PATH OF SURFACE LOW, WHICH REMAINS IN
DISPUTE AMONG MODELS/ENSEMBLE MEMBERS WILL BE CRITICAL AS A
SOUTHWARD TRACK WILL MAINTAIN A COLD SURFACE, AND ICE ACCUMULATION
POTENTIAL. WARNING HAS BEEN ISSUED FOR THE ONE-TWO...SNOW-TO-
FREEZING RAIN COMBINATION. AFORE MENTIONED DEFORMATION ZONES WILL
ALSO GENERATE ANOTHER INCH OR TWO FOR THESE AREAS ON WEDNESDAY
AFTERNOON.

ZONES ALONG AND SOUTH OF INTERSTATE 70, WITH EXCEPTION FOR GARRETT
COUNTY, WHICH IS EXPECTED TO HOLD COLD SURFACE LONGER VIA DAMMING,
AND FOR THE OHIO ZONES WHICH MAY END UP WEST OF THE CROSSING
LOW...A CHANGE TO RAIN IS FORECAST IN THE PREDAWN OF WEDNESDAY AS
WARMER AIR SURGES NORTHWARD WITH THE LOW. THUS, ADVISORY HAS BEEN
ISSUED AS SNOW AND ICE TOTALS SHOULD BE LIMITED BY THAT SURGE.
COLD ADVECTION WILL CHANGE THE RAIN BACK TO SNOW ON WEDNESDAY
AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
ALL SIGNIFICANT PRECIPITATION SHOULD HAVE MOVED OUT OF THE AREA BY
WEDNESDAY EVENING. WHILE A HIGH PRESSURE RIDGE WILL BRIEFLY NOSE
INTO THE AREA WEDNESDAY NIGHT...A SHORTWAVE IS EXPECTED TO CLIP THE
NORTHERN COUNTIES OF THE CWA ON THURSDAY. PROFILES ARE NOT SHOWING
SATURATION AND INVERSION HEIGHTS MUCH HIGHER THAN 3-5KFT...SO IT
APPEARS THAT ANY SNOW SHOWERS THAT WOULD HAPPEN WOULD BE RATHER
LIGHT. A LONGWAVE TROUGH IS THEN EXPECTED TO PASS ACROSS THE ENTIRE
AREA ON FRIDAY. THIS SYSTEM HAS BETTER MOISTURE WITH IT...AND
APPEARS THAT THERE IS A BETTER CHANCE THAT THERE WOULD BE MORE
WIDESPREAD PRECIPITATION. THAT BEING SAID...QPF AMOUNTS STILL LOOK
RATHER LIGHT FOR THIS SYSTEM. MADE LITTLE CHANGES TO POPS DURING
THIS TIME PERIOD. STILL CANNOT SHAKE THE TREND OF COLDER
TEMPERATURES...AND THIS WILL CONTINUE THROUGHOUT THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ANOTHER ARCTIC FRONT WILL BRING SNOW SHOWERS AND COLDER TEMPS
BACK IN ON FRIDAY. HIGH PRESSURE SATURDAY AND SUNDAY WILL KEEP
THE AREA DRY. SCATTERED SNOW SHOWERS SUNDAY NIGHT THROUGH TUESDAY
WITH THE APPROACH AND PASSAGE OF AN UPPER LEVEL TROUGH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
DETERIORATING FLGT CONDS THIS EVENING AS SNOW MOVS IN FROM THE SW.
WIDESPREAD IFR FLGT CONDS BY 00Z IN SNOW. IFR CONDS OVERNIGHT AND
WEDNESDAY. PCPN CONTS OVERNIGHT AND FOR KDUJ AND KFKL PCPN TYPE
REMAINS SNOW...BUT FOR ALL OTHER TERMINALS THERE WILL BE A PERIOD
OF FZRAPL LATER THIS EVENING AND INTO WEDNESDAY MORNING. SFC WND
EASTERLY 5-10KTS THRU WEDNESDAY MORNING...SHIFTING TO W AND NW
LATE WEDNESDAY MORNING/EARLY AFTN WITH COLD FROPA. ALL PCPN
CHANGES BACK TO SNOW AFTER COLD FROPA AND WIND SHIFT.

MAINLY VFR FLGT CONDS WEDNESDAY NIGHT AND THURSDAY UNDER WEAK HIGH
PRESSURE. SCT MVFR/IFR CONDS RETURN THURSDAY NIGHT AND FRIDAY WITH
APPROACH OF UPPER TROUGH. GENERALLY VFR SATURDAY AND SUNDAY WITH
HIGH PRESSURE OVER AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR OHZ039>041-048>050-057>059-068.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR OHZ069.
PA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR PAZ007>009-013>016-020>023-029-030-032.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR PAZ031.
WV...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR WVZ001>003.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     WEDNESDAY FOR WVZ004-012-021>023-041.

&&
Hazardous weather outlook, Jan 27, 1:06 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EST TUE JAN 27 2009

MDZ001-OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>023-029-
030-032-WVZ001>003-281815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
106 PM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ069-PAZ031-WVZ004-012-021>023-041-281815-
MONROE-GREENE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
106 PM EST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 ice storm. Local standard time, as filed.

Winter Storm, Monroe

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Winter Storm, Noble

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Noble forecast zone
Reported by
Law Enforcement
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Ice Storm, Columbiana

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Columbiana forecast zone
Reported by
Trained Spotter
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Winter Storm, Tuscarawas

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Trained Spotter
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Ice Storm, Belmont

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Belmont forecast zone
Reported by
Law Enforcement
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Winter Storm, Muskingum

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Muskingum forecast zone
Reported by
Trained Spotter
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Winter Storm, Coshocton

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Coshocton forecast zone
Reported by
Trained Spotter
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Winter Storm, Guernsey

When
January 27, 6:00 PM EST to January 28, 6:00 PM EST
Where
Guernsey forecast zone
Reported by
Trained Spotter
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149312, 149313, 149314, 149315, 149316, 149317, 149318, 149319, 149320, 149321, 149322.